Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 143, NWS Tallahassee, FL

April 5, 2017Clay County, Quitman County, Randolph County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2017, 11:36 AM EDT for Clay County, Quitman County, Randolph County, Georgia. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 11:36 AM EDT (15:36 UTC)
Expired
Apr 5, 2017, 12:15 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Clay County, GA, Quitman County, GA, Randolph County, GA

What was reported inside it

TimeReportWhereRemark
Apr 5, 11:48 AM EDTTSTM WND DMG2 Se Bonapartes Retreat, GAMETAL ROOF BLOWN OFF OF BILDING...MULTIPLE TREES DOWN WITH HOME DAMAGE. POSSIBLE TORNADO SIGHTING.
Apr 5, 12:04 PM EDTTSTM WND DMG1 E Bonapartes Retreat, GATREE DOWN ON HOUSE...POSSIBLE TORNADO IN THE AREA
Apr 5, 12:24 PM EDTTORNADO4 Wnw Benevolence, GAMULT REPORTS TO EM OF TORNADO SIGHTED WITH DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 7:54 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS52 KTAE 051536
SVRTAE
GAC061-239-243-051615-
/O.NEW.KTAE.SV.W.0143.170405T1536Z-170405T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1136 AM EDT WED APR 5 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in southwestern Georgia...
  Northwestern Randolph County in southwestern Georgia...
  Quitman County in southwestern Georgia...

* Until 1215 PM EDT

* At 1136 AM EDT, a severe thunderstorm was located over Richards
  Crossroads, or 12 miles north of Abbeville, moving east at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cuthbert, Georgetown, Days Crossroads, Springvale Station, Wire
  Bridge, Bonapartes Retreat, Standleys Store, Watson Crossroads,
  Peterson Hill, Coles, White House, Moores Crossroads, Crossroads,
  Ricks Place, Garnersville, Bagby State Park, Hatcher, Morris,
  Springvale and Cotton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 PM EDT for southeastern
Alabama...and southwestern Georgia.

LAT...LON 3198 8504 3197 8495 3197 8496 3194 8496
      3192 8491 3193 8480 3192 8480 3192 8477
      3176 8469 3168 8511 3170 8513 3174 8512
      3177 8513 3178 8514 3189 8513 3190 8511
      3194 8508 3199 8507
TIME...MOT...LOC 1536Z 251DEG 31KT 3174 8529 

HAIL...1.50IN
WIND...70MPH
 
$$

09-FOURNIER
1 follow-up statement
160 
WWUS52 KTAE 051607
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1207 PM EDT WED APR 5 2017

GAC061-239-243-051616-
/O.EXP.KTAE.SV.W.0143.000000T0000Z-170405T1615Z/
Clay GA-Randolph GA-Quitman GA-
1207 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...
NORTHWESTERN RANDOLPH AND QUITMAN COUNTIES WILL EXPIRE AT 1215 PM
EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 100 PM EDT for southeastern
Alabama...and southwestern Georgia.

Remember, a Tornado Warning still remains in effect.

LAT...LON 3198 8504 3197 8495 3197 8496 3194 8496
      3192 8491 3193 8480 3192 8480 3192 8477
      3176 8469 3168 8511 3170 8513 3174 8512
      3177 8513 3178 8514 3189 8513 3190 8511
      3194 8508 3199 8507
TIME...MOT...LOC 1606Z 251DEG 31KT 3182 8502 

$$

09-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:28 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 5, 8:28 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
828 AM EDT Wed Apr 5 2017

.UPDATE...

Mesoscale Discussion...The 7 am regional surface analysis showed a
warm front from Birmingham through Macon. This may be somewhat
good news for our forecast area as the greatest tornado threat
will likely be closer to this front. However, southeast AL and
south GA are close enough to this front that we can't rule out
isolated tornadoes in that region, especially from Dothan and
Albany northward (where the low level winds may be slightly backed
compared to areas farther south). Nevertheless, with unusually
strong buoyancy and ample deep-layer wind shear, we expect
supercells to develop later this morning and early afternoon
across the FL Panhandle, southeast AL, and southwest GA.
Eventually these storms will spread east.

This morning's Tallahassee sounding showed a modest cap at 800 mb,
but this will likely erode through the day as large scale ascent
develops. The 750-600 mb lapse rate appeared very steep. With a
rather long, but straight hodograph, we expect splitting supercells
with large hail and locally damaging wind gusts to be the primary
threats. Hail may be larger than what we normally observe during
severe weather threats in this part of the country, with golf ball
to baseball size hail possible. Our latest ensemble of CAMs
corroborates this ingredients-based analysis. It's rare to see such
widespread coverage of intense updrafts (above 20 m/s) for our
region, but that's what the ECAM shows. This bolsters the prospects
for very large hail.

&&

.PREV DISCUSSION [645 AM EDT]...

.NEAR TERM [Through Today]...

Right now:

Strong low-level WAA from the surface through about the 300K
surface is focused perpendicular to a low-level theta-e gradient
draped from central GA through southern AL. This has been the
focus for convective initiation this morning. Plenty of elevated
instability, mid-level lapse rates around 7C/km, deep layer shear
around 40 kts, low freezing levels, and 500mb temps between -10 to
-12C are providing a ripe environment for large hail development.
 Social media reports across southeast Alabama have shown hail
 sizes from 1 to 2.5". Though the tornadic potential with these
 storms in not incredible, low-layer shear around 25 kts, low-
 layer wind profiles, and the presence of the aforementioned
 boundary yield a non-zero chance for an isolated tornado this
 morning.

The remainder of the day:

High resolution guidance has been nothing short of terrible wrt
its handling of this morning's convection. This adds a great deal
of uncertainty into the finer details of the convective evolution
through tonight. The synoptic set-up features a well defined upper
low moving into the Middle Mississippi Valley, with additional
cores of +PV forecast to advect and merge over the Southern Plains
today, amplifying the large-scale trough. Ahead of the attendant
cold front, southern stream jet-dynamics will help force discrete
convection as storms initiate along the Gulf coastal front and
move northeast through the afternoon. Large timing differences
exist between models as to whether these storms will move into the
Panhandle and southeast Alabama around mid-morning, or mid-
afternoon. The one thing pretty much the entire suite of guidance
agrees on is an incredibly favorable environment for severe
thunderstorm development. The SPC has outlooked areas north and
west of a line from Berrien county, through Seminole county, into
Walton county with a Moderate risk for severe storms (or 4/5 on
their threat scale). An Enhanced risk (3/5 on the threat scale)
extends into the southeast Big Bend, with Dixie and Lafayette
counties in a Slight risk. As to the environment, low and deep layer
shear values aren't anything anomalous for this time of year, with 0-
6km shear forecast to be 50 to 60 knots and low-layer shear 20-30
knots. While those are favorable numbers, this event is set apart
from the rest due to the coincident instability.
MLCAPE is forecast to be between 2000-3000 J/kg, with mid-level
lapse rates at or slightly above 7C/km. To put this into
perspective, a locally developed index suggests that this event
encompasses 9/10 binned environmental groupings that represent all
significant tornado events in the Tri-State region. While strong
long-track tornadoes are likely in the region today, the threat
for very large hail continues through the day as well. In fact,
the SPC has put the large hail potential at 45%, while the tornado
potential is 15%. Very impressive for both. The broken line of
storms should reach a line from Albany through Tallahassee late
this afternoon/early evening, and enter the southeast Big Bend
around midnight. The severe potential will continue across the
entire Tri-State region.

.SHORT TERM [Thursday Through Friday Night]...

In the wake of the front, a large upper trough and low-layer
ridging will prevail across the Southeast. Cool temperatures aloft
will limit afternoon heating with highs in the upper 60s to low
70s each afternoon. Lows Thursday night are forecast to fall into
the middle 40s, and into the low 40s on Friday night. No rain is
expected.

.LONG TERM [Saturday Through Wednesday]...

No significant weather concerns through the period.

.AVIATION [Through 12Z Thursday]...

LIFR-IFR cigs have settled in across the area this morning. Around
15Z, this deck of low clouds will begin to rise as convection starts
to move in near DHN/ECP. Storms will move eastward across the area
through the evening. Multiple rounds are expected with quite a bit
of uncertainty, but the first round will most likely be in the
afternoon with a second round later in the evening. Some of these
storms today may be severe with tornadoes, strong winds, and large
hail all possible. Outside of thunderstorms, the prevailing
southerly winds will gust to near 30 kt at times. MVFR cigs are
likely to hang in for a couple hours behind the convection before
improving to VFR.

.MARINE...

Advisory conditions are expected to begin west of Apalachicola
this morning, and spread over the whole northeast Gulf tonight.
Strong to severe thunderstorms are expected today, with the
potential for large hail and tornadoes. Advisory conditions will
prevail through Friday morning, and finally falling out of
Cautionary levels by Saturday morning.

.FIRE WEATHER...

Red Flag conditions are not expected through the end of the week.
Dispersion indices will be quite high today and especially on
Thursday.

.HYDROLOGY...

Widespread average rainfall amounts through tonight will range
from about 0.5-0.75", with isolated amounts in stronger storms up
to 1.5". Most area rivers have or are beginning to crest from the
heavy rains on Monday. These additional forecast amounts today are
not expected to have a significant impact on current levels or
trends. Expect all area rivers to remain in or below action stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  55  71  46  69 /  80  70   0   0   0
Panama City   76  58  69  53  67 /  80  30   0   0   0
Dothan        79  51  67  45  65 /  80  60   0   0   0
Albany        81  52  66  45  64 /  80  60   0   0   0
Valdosta      82  55  70  46  67 /  70  70  10   0   0
Cross City    83  60  71  47  68 /  40  70  10   0   0
Apalachicola  77  59  70  53  67 /  80  70   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 2 PM this afternoon to noon EDT Friday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-Waters
     from Suwannee River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until noon EDT Friday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...Fournier
NEAR TERM...Harrigan
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Moore
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:27 AM EDTSevere Thunderstorm WarningTAEClay48 min
Apr 5, 3:02 AM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph17 min
Apr 5, 3:40 AM EDTSevere Thunderstorm WarningTAEQuitman, Randolph15 min
Apr 5, 5:34 AM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell21 min
Apr 5, 5:40 AM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph35 min
Apr 5, 12:04 PM EDTTornado WarningTAEQuitman, Randolph26 min
Apr 5, 12:28 PM EDTTornado Warning Tornado observedTAERandolph, Terrell16 min
Apr 5, 12:59 PM EDTSevere Thunderstorm WarningTAELee, Terrell31 min
Apr 5, 2:37 PM EDTTornado WarningTAELee, Turner, Worth23 min
Apr 5, 3:16 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Turner, Worth29 min
Apr 5, 3:41 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Turner34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.